Q My dad is in his 70s. He is well read but he always seems to be disobeying doctors' instructions on taking prescribed medication.
He claims that medicines are like poisons which hurt his liver and kidneys. He also has skin allergies and refuses to take the medication prescribed by doctors.
Sometimes, he mixes Western and traditional Chinese medicine.
How can I convince him to take his medication according to instructions?
A The key to getting those who are not so compliant in taking their medication is patient education.
Knowing half-truths can be as damaging as being ignorant.
People have the tendency to think that traditional Chinese medicine (TCM) is not medicine.
In fact, medicines are basically chemical agents that are meant to improve a person's health, either by enhancing health or treating a disease.
Western medicines are man-made or man-modified chemical agents, while some TCM are naturally occurring chemical agents.
Both can be beneficial to the person if taken for the correct indications and at the correct doses, and both can be equally damaging if abused.
These chemical agents are absorbed in the gut and all will pass through the liver, detoxified and excreted either through the liver (via bile) or through the kidneys (via urine).
Both have the potential to damage the liver and the kidney if taken at the wrong dosage or for the wrong indications.
In Western medicine, through various studies, we know that certain combinations of medicines are beneficial for the person.
For example, the use of ACE inhibitors in a diabetic patient with high blood pressure can protect his kidneys from damage due to diabetes.
I am sure it is the same for TCM, where the practitioners have their own system of combining herbs for the treatment and protection of the body.
Therefore, patients should obtain their TCM from a suitably qualified practitioner, just as they would get their Western medicine from a suitably qualified doctor.
Since we do not know exactly the chemical content of naturally occurring herbs, it is prudent not to take it together with Western medicine.
If they must, patients should take their TCM at least two hours apart from the time they take their Western medicine.
But TCM should not be taken at all if the person is taking certain Western medicines - for example, oral anticoagulants such as warfarin.
This is because, depending on the type of TCM taken, it could either enhance the effect of warfarin and cause bleeding, or reduce the effect of warfarin and render it ineffective as a blood thinner.
Sometimes, some medicine regimens are so complicated that it is confusing to the elderly. Using a pill box to organise the pills helps.
The elderly should also have an understanding of what they are taking.
If a person just cannot remember his medicine regimen despite having help, it could be that he is suffering from dementia. This warrants an assessment.
When a person takes a medicine and develops a rash or hives which are widespread and itchy, he may be allergic to the medicine.
He then has a drug allergy and not a skin allergy.
In the elderly, a common cause of itchy skin is actually xeroderma or dry skin.
Skin allergy may also be a symptom of other underlying medical conditions such as asthma, skin infections and blood disorders.
If it is left untreated, the patient may have a poor quality of life because of the itch, which varies in intensity. His sleep may be disturbed and the underlying medical condition may not be discovered.
This article was first published on December 1, 2015.
Get a copy of The Straits Times or go to straitstimes.com for more stories.